| Model Number |
N/A |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Impaired Healing (2378)
| Date of Event |
05/16/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Zimmer biomet complaint (b)(4).Concomitant medical product - biomet microfixation ribfix blu 16 hole prebent plt catalog#: 76-2603, lot#: ni; biomet microfixation unknown screws, catalog#: ni, lot#: ni.The user facility is foreign; therefore a facility medwatch report will not be available.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001032347-2019-00330.
Event or Problem Description
It was reported that the patient underwent a revision due to the fracture of two (2) plates on ribs 7 and 8.According to the clinic, the patient did not undergo additional trauma, but had a coughing fit approximately seven (7) weeks ago and began to develop pain and swelling in this area on the right.A ct scan was performed approximately five (5) weeks ago showing one plate broke into three (3) pieces and the second plate broke into two (2) pieces.The plates were both explanted approximately four (4) weeks ago.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is confirmed.It was reported that the patient fell off a ladder on (b)(6) 2018 and the ribfix blu plates were installed on (b)(8) 2018.The patient experienced a heavy coughing attack on (b)(6) 2019, which was followed by pain and swelling in the area of the scar on the right side.A ct scan on may 15, 2019 showed the implants were fractured and they were then explanted on (b)(6) 2019.Visual evaluation of the 12 hole plate and the provided scans showed that the plate was fractured at the 6th and 8th screw holes, where the plate had been bent in both locations.The 12 hole plate was placed on rib 7.The 16 hole plate was fractured in one location, at the 5th screw hole, near where the bend was placed.The scans also showed that the ribs 1-9 were fractured and there was non-union at each fracture, however, only ribs 7 and 8 were plated.The 12 hole plate on rib 7 appeared to be free-floating on the end near the spine, however, it could not be determined if there was a screw that lost purchase or if this hole was never fixated.The dhr's for these plates could not be reviewed due to the lot numbers being unknown.There are no indications of manufacturing defects.For this part (76-2603) and the previous one year (from the notification date) regarding the fracturing of this plate, there is a complaint rate of 0.186% which is no greater than the occurrence listed in the application fmea.The most likely underlying root cause of the fracture is the reported extreme coughing attack.It is possible that the sharp bend angles observed in the provided ct scans contributed to the fractures, as they may have caused fatigue in the plates.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
Event or Problem Description
This follow-up report is being submitted to relay additional information.